Share this article on:

Central Nervous System Toxicity of Local Anesthetic Mixtures in the Rat.

Spiegel, David A.; Dexter, Franklin MD, PhD; Warner, David S. MD; Baker, Max T. PhD; Todd, Michael M. MD
Anesthesia & Analgesia: December 1992
ORIGINAL ARTICLE: PDF Only

Local anesthetics are often administered as mixtures during regional anesthesia. This study investigated whether a synergistic or antagonistic interaction between amide/amide or amide/ester local anesthetic combinations is present with respect to central nervous system toxicity. For surgical preparation, rats were anesthetized with 0.8% halothane in 30% O2/ balance N20 and mechanically ventilated. Mean arterial blood pressure and the electroencephalogram were continuously monitored. After surgery, the halothane was discontinued for 15 min. An intravenous infusion of solutions containing lidocaine alone, bupivacaine alone, or any of three mixtures of the two drugs was then begun and continued at a fixed rate until seizure activity was observed on the electroencephalogram. Total administered doses of both drugs were compared by isobolographic analysis. After a similar protocol, a second experiment was performed evaluating lidocaine, tetracaine, or any of three mixtures of those two drugs. In both experiments, normocapnia, normoxia, and normo-thermia were maintained for all rats. For mixtures of lidocaine/bupivacaine (P = 0.40) and lidocaine/ tetracaine (P = 0.24), there was no evidence that a significant degree of either synergism or antagonism was present. At the onset of seizures, mean arterial pressure was lowest in the lidocaine-alone groups in both experiments. Increasing doses of either bupivacaine or tetracaine (with correspondingly decreasing doses of lidocaine) were associated with greater mean arterial pressure values at onset of seizures. We conclude that central nervous system toxic effects of amide/amide or amide/ester anesthetic combinations, such as might occur during accidental intravascular injection, are no more than when the drugs are administered alone. Because such combinations appear to have additive epileptogenic effects, proportional reductions in the dose of one drug must be made if administered in combination with another.

(C) 1992 International Anesthesia Research Society